CAPE TOWN. – The manufacturers of a certain class of antibiotics (quinolone or fluoroquinolone) which can cause serious side effects to the nerves, ligaments, tendons and muscles, are under fire from a Cape Town consumer attorney Trudie Broekmann.
One patient who has a claim against the manufacturers of the quinolone antibiotics is a 74-year-old outdoor enthusiast who was admitted to hospital for a bladder infection. After being prescribed Ciprobay and Levofloxacin (two quinolone antibiotics), he developed intense pain in his shoulder.
A physiotherapist was called in to treat him, but the pain was so severe that she could not administer effective treatment.
He was discharged on a Friday and prescribed an additional course of oral quinolone antibiotics. Over the course of the weekend he developed intense pain in both hips, which improved after his physician recommended that he immediately stop taking the medication.
Thereafter, the patient went to see an orthopaedic surgeon who examined his shoulder. The surgeon said he had never encountered anything like it – he described the joint as “a bloody mess”. The orthopaedic surgeon advised that the shoulder tendon was stripped longitudinally and that it could not be repaired. Most of the cartilage was destroyed and would not recover and he recommended a shoulder replacement.
Due to the damage, his arm is only 50% functional.
The patient also found that other problems began to manifest: An angiogram revealed that the muscle between the two heart chambers had hardened. Four years prior, the cardiologist had praised him for the good condition of his heart for his age and said he would not need to see a cardiologist again during his lifetime.
Damage to the nerve that controls his left leg affects his balance.
This outdoor enthusiast who scaled mountains, cycled and went on camping trips in Africa, can no longer undertake these activities. He cannot balance on his left leg. He cannot even climb the stairs at home.
A second patient with a claim against the pharmaceutical manufacturers is a 73-year old South African woman who was treated with Levofloxacin (a quinolone antibiotic) for a sinus infection. She developed pain in her heel but did not think it was related to the use of the antibiotic.
Her sinusitis presented again and her general practitioner again prescribed Levofloxacin. Shortly thereafter, her Achilles tendon snapped. An orthopaedic surgeon had to operate on her heel to join the tendon. According to the surgeon it looked as if the tendon had been eaten away. The patient was left with a substantial hole in her calf just above the heel.
She needed four skin grafts to her heel area.
She then developed pain in her right hip. The orthopaedic surgeon established that her muscle/tendon had torn away from the bone and that a part of the muscle had atrophied. The patient has since had two further operations to repair the damage, but is still forced to use crutches when walking.
Since taking the quinolone antibiotic, the patient has experienced terrible pain, reduced mobility, she has picked up weight and she has unsightly scarring. “The patient told me she wondered if her life would ever be normal again,” Broekmann said.
Quinolones and fluoroquinolones have been in use since the 1980s and are effective broad-spectrum antimicrobials. They are especially effective for the treatment of respiratory infections, prostatitis, skin and soft tissue infections, and sexually transmitted diseases.
A few brand names of quinolone and fluoroquinolone antibiotics are: Ciprofloxacin, Levofloxacin, Moxifloxacin, Ciprobay, Avelon, Moxibay, Levoflaxacin, Bayquin, Avebact, Tavenic and Cifran.
Over the years it has become clear that quinolone and fluoroquinolone antibiotics are associated with damage to the tendons, muscles and nerves. Since 2016 the US Food and Drug Administration has issued warnings about the disabling and potentially permanent side effects associated with taking quinolone and fluoroquinolone antibiotics. The FDA have warned that the symptoms indicating these side effects include unusual pain of the tendons and the joints, weakness in the muscles, loss of feeling in the limbs, and confusion and hallucinations.
A study has shown that the side effects can manifest over a period of two hours after the start of the treatment until six months after the medication was stopped.
In November 2018 the European Medicines Agency recommended that quinolone and fluoroquinolone antibiotics no longer be marketed for the treatment of throat infections, diarrhea, prostatitis and mild bacterial infections.
In South Africa on 7 January 2019, the pharmaceutical manufacturers Aspen Pharmacare, Bayer, Fresenius Kabi, Sun Pharma and Zentiva sent out a notice to healthcare professionals in which they warned that patients may experience negative side effects from taking quinolone and fluoroquinolone antibiotics and that the consequences could be irreversible and could lead to permanent disability.
The manufacturers advised medical professionals to only prescribe quinolone and fluoroquinolone antibiotics for treating non-severe infections (such as tonsillitis and acute bronchitis), diarrhea, urinary tract infections, and mild to moderate infections where other treatment is inappropriate or would be ineffective.
The majority of the side effects affect muscles, tendons, joints and the nervous system, and can also include psychiatric disturbances.
Particular caution is required for treating older patients, patients with kidney problems, patients with organ transplants, and patients who are also being treated with corticosteroids. Treatment must be stopped at the first sign of a serious side effect like tendonitis, tendon rupture, muscle pain or weakness, or joint pain or swelling.
According to section 61 of the Consumer Protection Act, a patient can sue the manufacturer of supplier of any product that causes harm to them for damages. This applies where there is a defect or dangerous side effect associated with medication, or where insufficient instructions or warnings were provided to the patient.
Any patients who have suffered harm due to the use of quinolone or fluoroquinolone antibiotics, can contact Trudie Broekmann Attorneys to pursue a damages claim against the manufacturers.
“If you are a patient who has experienced these side effects after the use of quinolone and fluoroquinolone antibiotics, you are invited to contact us to form part of a group of claimants – the bigger the group, the smaller the legal costs per claimant,” Broekmann said.
Damages can be claimed for past and future medical expenses, pain and suffering, loss of amenities of life and any loss of income due to the side effects.
The advantage of such a claim under the Consumer Protection Act is that the claimants sidestep the difficult obligation to demonstrate that the medical practitioners were negligent or acted unprofessionally, says Broekmann.
Patients can contact Trudie Broekmann Attorneys on 021-4220269 or firstname.lastname@example.org.
A complete list of the brand names of quinolone and fluoroquinolone antibiotics, is available on www.broekmann.co.za.